New York, 2024

Hail and Damaging Winds in New York, August 14, 2024

August 14, 2024 · NWS ALY · 7 events in 3 counties and zones

An upper level disturbance near the New England coast supported isolated showers and thunderstorms during the afternoon hours on August 14, 2024. A few of these storms became severe downing trees and wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance near the New England coast supported isolated showers and thunderstorms during the afternoon hours on August 14, 2024. A few of these storms became severe downing trees and wires. Hail up to 1 inch in diameter was also observed from some of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 14, 12:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 14, 12:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
154 PM EDT Wed Aug 14 2024

.SYNOPSIS...
Isolated to scattered showers and thunderstorms can be anticipated
today and tomorrow, especially for higher terrain areas
courtesy of an upper-level disturbance backing towards the New
England Coast from the Canadian Maritimes. While Friday will
feature dry conditions, humidity levels increase ahead of a
frontal system that will bring unsettled conditions throughout
the weekend and possibly into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
.UPDATE...As of 1:10 PM EDT...Many areas have hit their
respective convective temperatures, with widespread upper 70s to
low 80s across the region early this afternoon. Therefore, we
have seen more in the way of diurnal cumulus cloud development,
and some isolated to scattered thunderstorms over the high
terrain of the Adirondacks, Catskills, and Litchfield Hills.
Overall severe threat remains limited this afternoon, but SPC
mesoanalysis shows over 1500 J/kg of MLCAPE and steep low-level
lapse rates over 8C/km in place across the region, so storms
could contain some briefly gusty winds or small hail. We should
see increased coverage of showers and storms through the next
couple hours before things begin to trend drier this evening
with the loss of daytime heating. Overall, just minor
adjustments to the previous forecast with more details in the
previous discussion below...

.Previous...Throughout the day today, an upper-level
disturbance associated with an upper trough will gradually
begin to retrograde south and west toward the Canadian
Maritimes. Northwest flow about the rear flank of the trough
will contribute upslope enhancement needed to develop isolated
to scattered showers primarily in the higher terrain regions of
the Southwest Adirondacks, Eastern Catskills, Southern Greens
and Berkshires this afternoon. That said, a few showers also
cannot be ruled out in the Mohawk and Hudson Valley. Some
isolated to scattered thunderstorms are also possible courtesy
of moderate instability (~1000 to 1500 J/kg), but an overall
lack of shear (< 25 kt) and forcing and marginal dewpoints
(upper 50s to low 60s) will keep convection disorganized and
sub- severe. That said, a cool pool extending westward into the
area will aid in the steepening of low and mid-level lapse rates
a bit, so some gusty winds and small hail are possible with
thunderstorms that develop.

High temperatures today will be a few degrees warmer than the
last couple of days with mid/upper 70s to low 80s expected.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Showers and thunderstorms should die out quickly upon the loss
of daytime heating this evening, yielding another dry night
tonight. Temperatures will drop to the mid/upper 50s to low 60s
across the area with some patchy fog once again possible for
sheltered areas as skies are expected to clear thanks to
subsidence from the surface high.

Thursday's conditions will be quite similar to today, though the
farther retrograde of the aforementioned disturbance could lead
to a slightly larger spatial coverage of showers and non-severe
thunderstorms in the afternoon. Much like today, thunderstorms
Thursday could lead to some gustier winds and small hail given
the consistency in steeper, low to mid-level lapse rates but
given the overall lack of shear and forcing, convection will
remain discrete. High temperatures Thursday will be a few
degrees higher than today with mid/upper 70s at higher terrain
to low to mid 80s in valley areas.

Loss of daytime heating in addition to the weakening of the
shortwave as an upper-level ridge builds east will allow
convection to dissipate Thursday evening such that another dry
night can be expected overnight. Low temperatures will fall to
the mid/upper 50s to low 60s.

Friday, though dry, will feature increasing cloud cover and
increased humidity ahead of an incoming frontal system that will
make for an unsettled weekend. With high temperatures rising
primarily to the upper 70s to mid 80s and dewpoints in the mid
to upper 60s (upper 50s to low 60s at higher terrain),
conditions will feel a little on the uncomfortable side
especially in comparison to recent days. Chances for rain then
increase overnight Friday as an upper-level trough encroaches
in association with the aforementioned frontal system. Low
temperatures Friday night will fall only to the 60s with
pockets of upper 50s above 1500 ft courtesy of ample cloud
cover.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Unsettled weather is expected for the upcoming weekend into early
next week, as an upper level trough and frontal system approaching
from the Great Lakes slowly moves east across the region. Increasing
southerly flow (850mb v-comp wind anomalies of +2 to +3 STDEV) ahead
of the trough will transport anomalous moisture (PWAT anomalies
increase to +1 to +2 STDEV) northward starting on Sat ahead of the
system's warm front. Will mention 60-70% PoPs for showers/T-storms
during the afternoon and evening. It will start to become more humid
as well.

Our area may not get into a true warm sector, as the system's
occluded front/triple point looks to gradually push eastward Sun
into Sun night, with the upper level trough axis remaining just to
the west. So will mention 50-70% of showers with a continued chance
of thunder. Locally heavy rainfall may occur, especially within any
persistent convective downpours. Temperatures expected to near to
slightly below normal for highs, but above normal for lows due to
cloud/showers around.

The main upper level trough axis looks move eastward across our area
on Mon, but guidance continues to indicate slow progress. Will
mention 50-70% PoPs during diurnally favored afternoon/evening
hours. The upper trough may finally move east of the area, but it
could take through Tue, so will need to linger 30-50% PoPs. Near
normal highs and above normal lows look to continue Mon into
Tue.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

VFR conditions continue at all terminals this afternoon but we
are monitoring isolated to scattered showers and thunderstorms
developing in the Upper Hudson Valley and southern Adirondacks
that are tracking from north to south. While a brief shower or
storm can impact any terminal this afternoon, GFL and PSF have
the best chance of experiencing a shower/storm and we included
TEMPO groups at both sites from 19 to 00 UTC with potential for
MVFR visibility during any short-lived shower/storm. Also small
hail is possible with any stronger storm. Since there is a
lower potential for a storm to reach the valley areas, we only
included -SHRA for ALB in the TEMPO group this afternoon with
MVFR visibility and VCSH in POU which is further removed from
the best forcing for ascent.

Any shower or storm will diminish by around 00 UTC but with
skies clearing this evening, fog will likely quickly develop at
GFL and PSF, similarly to last night. Since both terminals may
experience a brief shower/storm, we show IFR visibility and
ceilings occurring an hour or two earlier than last night,
arriving between 01 and 04 UTC. Once IFR fog and ceilings
ensues, it will likely be maintained through 11 - 13 UTC. Less
confidence at ALB where rain may not occur so only show MVFR
visibility there. Since POU experience IFR cigs/vis last night
and conditions will be similar tonight, show IFR conditions
ensuing by the pre-dawn hours (07-09 UTC) and continuing through
12-13 UTC.

We should have VFR conditions return by 12 - 13 UTC and lasting
through the majority of the TAF period but additional
showers/storms are expected to develop by the end of the TAF
period, especially at GFL, with showers/storms traveling again
from north to south.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
Saturday Night: High Operational Impact. Likely SHRA...TSRA.
Sunday: High Operational Impact. Likely SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: High Operational Impact. Likely SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Gant
NEAR TERM...Gant/Main
SHORT TERM...Gant
LONG TERM...JPV
AVIATION...Speciale
Hazardous weather outlook, Aug 14, 3:17 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
417 AM EDT Wed Aug 14 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-142300-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
417 AM EDT Wed Aug 14 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Isolated to scattered, non-severe thunderstorms are anticipated
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of afternoon thunderstorms Thursday, Saturday,
Sunday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 1:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Albany NY
216 PM EDT Wed Aug 14 2024

NYZ033-038>040-047-082-141900-
Southern Fulton NY-Hamilton NY-Schoharie NY-Northern Fulton NY-
Southern Herkimer NY-Montgomery NY-
216 PM EDT Wed Aug 14 2024

...AN AREA OF STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN
HAMILTON...WESTERN FULTON...NORTHWESTERN SCHOHARIE...SOUTHEASTERN
HERKIMER AND MONTGOMERY COUNTIES THROUGH 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Johnsville, or 8 miles northwest of Canajoharie, moving south at
15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnstown, Little Falls, Canajoharie, Fort Plain, Dolgeville, St.
Johnsville, Ephratah, Stratford, Sharon Springs, Ames, Caroga Lake,
Caroga Lake Public Campground, Carlisle, Oppenheim, Sharon, Palatine
Bridge, Nelliston, Arietta, Ingham Mills, and Mindenville.

This includes Interstate 90 between exits 29 and 29A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4334 7487 4326 7441 4275 7437 4277 7467
      4283 7465 4290 7488 4284 7489 4282 7491
TIME...MOT...LOC 1816Z 355DEG 12KT 4301 7466

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CS
Local storm report, Aug 14, 1:51 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
251 PM EDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             6 SSE Little Falls      42.97N 74.81W
08/14/2024  M0.25 Inch       Herkimer           NY   Trained Spotter

            Trained Spotter measured pea sized hail that
            lasted 2 minutes.

&&

RW
Special weather statement, Aug 14, 1:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
257 PM EDT Wed Aug 14 2024

NYZ039>041-048>050-082-142000-
Southern Fulton NY-Eastern Schenectady NY-Northern Fulton NY-
Western Schenectady NY-Montgomery NY-Southern Saratoga NY-
Northern Saratoga NY-
257 PM EDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SCHENECTADY...
SOUTHEASTERN FULTON...SOUTHWESTERN SARATOGA AND EAST CENTRAL
MONTGOMERY COUNTIES THROUGH 400 PM EDT...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Broadalbin to near Galway to near Rock City
Falls. Movement was south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Saratoga Springs, Amsterdam, Scotia, Glenville, Ballston Spa,
Broadalbin, Hagaman, Mayfield, Round Lake, Fort Johnson, Galway,
Rotterdam Junction, East Glenville, Burnt Hills, Rock City Falls,
Tribes Hill, Country Knolls, North Ballston Spa, Alplaus, and
Pattersonville-Rotterdam Junction.

This includes the following highways...
 Interstate 90 between exits 26 and 27.
 Interstate 890 between exits 1a and 1b.
 Interstate 87 between exits 10 and 13N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4312 7426 4311 7407 4315 7388 4292 7371
      4280 7402 4287 7436
TIME...MOT...LOC 1856Z 352DEG 13KT 4308 7422 4305 7407 4310 7393

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CS

The radar

The Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
August 14, 2:00 PM EST
Where
Saratoga County, 1.66 mi WSW of Mosherville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.060, -74.050

Trees were downed along New York Route 29 in the Town of Galway.

Thunderstorm Wind, Herkimer

When
August 14, 2:07 PM EST
Where
Herkimer County, 0.5 mi E of Dolgeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -74.770

Trees and wires were downed in the Village of Dolgeville.

Hail, Herkimer

When
August 14, 2:10 PM EST
Where
Herkimer County, 0.51 mi W of Newville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.970, -74.810

Quarter size hail was reported.

Thunderstorm Wind, Saratoga

When
August 14, 2:30 PM EST
Where
Saratoga County, 2.13 mi SSE of West Charlton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.940, -74.020

Trees and wires were downed near Charlton Road in the Town of Charlton.

Thunderstorm Wind, Herkimer

When
August 14, 3:12 PM EST
Where
Herkimer County, Mohawk
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
43.020, -75.000

A tree was downed in the Walmart Parking Lot in the Village of Herkimer.

Thunderstorm Wind, Warren

When
August 14, 3:32 PM EST
Where
Warren County, 3.77 mi ESE of The Glen
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.560, -73.800

Several trees were downed along U.S. Route 9 near Spruce Mountain between Warrensburg and Chestertown.

Thunderstorm Wind, Warren

When
August 14, 4:02 PM EST
Where
Warren County, 0.5 mi E of South Horicon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.650, -73.760

Multiple trees were uprooted along with penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214610, 1214611, 1214612, 1214613, 1214614, 1214615, 1214616.